Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Memphis, TN

May 23, 2018Coahoma County, Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 23, 2018, 2:11 PM CDT for Coahoma County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 2:11 PM CDT (19:11 UTC)
Expired
May 23, 2018, 3:21 PM CDT
In force
70 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 143 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS54 KMEG 231911
FFWMEG
ARC077-107-MSC027-232215-
/O.NEW.KMEG.FF.W.0037.180523T1911Z-180523T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
211 PM CDT WED MAY 23 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Lee County in eastern Arkansas...
  Eastern Phillips County in eastern Arkansas...
  Coahoma County in northwestern Mississippi...

* Until 515 PM CDT.

* At 211 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred in the past 30 minutes. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Clarksdale, Marvell, Elaine, Helena, West Helena, St Francis
  National Park, Friars Point, Lexa, Rondo, Aubrey, Dublin, Kings,
  Sherard, Lake View, Coahoma, Lyon, Lagrange, Mattson, Rena Lara and
  Rudyard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3399 9066 3412 9066 3412 9083 3477 9096
      3473 9066 3421 9045 3399 9045

$$
1 follow-up statement
208 
WGUS74 KMEG 232021
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
321 PM CDT WED MAY 23 2018

ARC077-107-MSC027-232031-
/O.CAN.KMEG.FF.W.0037.000000T0000Z-180523T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee AR-Phillips AR-Coahoma MS-
321 PM CDT WED MAY 23 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LEE...EASTERN PHILLIPS
AND COAHOMA COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3399 9066 3412 9066 3412 9083 3477 9096
      3473 9066 3421 9045 3399 9045

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:41 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 12:41 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1241 PM CDT Wed May 23 2018

.UPDATE...

Updated to include 18Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1210 PM CDT Wed May 23 2018/

UPDATE...
Diurnal convection developing. Have expanded the forecast area
for precipitation to the north and northeast to account for radar
trends.

 Belles

&&

.PREV DISCUSSION... /issued 354 AM CDT Wed May 23 2018/

DISCUSSION...

Currently...Weak high pressure prevails at the surface and aloft
across the region this morning. Skies are partly cloudy with
patchy fog across mainly eastern sections this morning. A few
areas are reporting 1/2 mile or less and will continue to monitor
for the possibility of a dense fog advisory. Temps are mild with
readings from the mid 60s to lower 70s.

Today and Thursday...A very weak back door cold front will be
situated just south of the region. Slightly drier air, as
evidenced by lower PWs and perhaps slightly lower dewpoints, will
work into NE sections of the Mid-South over the next couple of
days. This should keep the best chances for afternoon/early
evening showers and thunderstorms over southern and western
sections over the next couple of afternoons where SBCAPES will
climb above 2500 J/KG. Soundings continue to depict very weak
winds through the column so pulse type convection will continue to
be the rule in areas where storms form. Damaging winds will be the
main threat with any storm that becomes severe along with
localized heavy rain. Highs will be in the mid to upper 80s each
day. Patchy fog is possible each night with lows in the mid 60s
to lower 70s.

Friday...A mid level shortwave will move into the Mid-Mississippi
Valley and the upper ridge will weaken. This should result in an
increase in coverage across the area. Highs remain in the mid to
upper 80s.

Weekend into early next week...A disturbance over the Gulf of
Mexico is forecast to move north over the Gulf Coast states this
weekend and eventually over/near the Mid-South early next week.
The GFS continues to favor a track more to the east while the
ECMWF is further west. Either way this system will draw a lot of
moisture into the the region with increased chances for showers
and thunderstorms into next week. Should continue to see the a few
strong to severe storms as the airmass destabilizes each
afternoon though the threat will depend on the track and evolution
of the system. PWs will climb toward 2 inches so heavy rain will
also be a possibility.

SJM

&&

.AVIATION...
/18z TAFs/

VFR conditions are expected over the next 24 hours. Short-lived
up-and-down thunderstorms are expected near JBR...MEM...and TUP
this afternoon, with quickly diminishing activity after sundown.
Winds will remain light and from the east through much of the
period, except near thunderstorms where winds may gust and change
directions erratically. Clearing skies overnight will allow for
some light fog to develop again, especially near MKL and TUP.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 23, 5:26 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
526 AM CDT Wed May 23 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
526 AM CDT Wed May 23 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect for parts of West Tennessee and
Northeast Mississippi until 9 am CDT this morning.

A few strong to severe thunderstorms will be possible south of a
line from Pocahontas Arkansas to Blytheville Arkansas to Savannah
Tennessee, mainly during the afternoon hours. The primary threats
will any severe storm will be damaging winds, lightning and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms will be possible, mainly
during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:25 AM CDTDense Fog AdvisoryMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo3 hr
May 23, 2:43 PM CDTSpecial Weather StatementMEGLawrence47 min
May 23, 6:02 PM CDTAreal Flood AdvisoryMEGCross, Poinsett118 min

Nearby

Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.